The development of new-onset diabetes mellitus (NODM) is a common metabolic complication after liver transplantation. Presentation of post liver transplant diabetes mellitus with diabetic ketoacidosis (DKA) is rare especially among pediatric patients. We reported three pediatric patients (1 girl, 2 boys) who presented with DKA after liver transplantation. The underlying diseases leading to transplantation were cryptogenic liver cirrhosis, Wilson disease and congenital hepatic fibrosis. None of the three patients had history of diabetes prior to transplantation and all of them were cases of NODM after transplantation. All three patients presented with severe hyperglycemia, significant ketosis and metabolic acidosis of variable severity. All three patients received tacrolimus as one of the immunosuppressant agents. All of the three patients received liver transplant from a deceased donor. Viral markers for HBV and HCV infection were negative in three patients. Two patients treated with subcutaneous insulin injection, but one case expired in intensive care unit due to sepsis and chronic rejection. Our experience suggests that post-transplant diabetes mellitus may result in ketoacidosis either secondary to relative beta cell dysfunction, peripheral insulin resistance, or a combination of the two effects. Finally we emphasize on paying more attention to glucose metabolism and risk of diabetes mellitus in patients with immunosuppressive therapy, especially tacrolimus.
Volume : 6
Issue : 4
Pages : 74
Shiraz Transplant Center, Namazi Hospital, and Transplantation Research Center, Shiraz University of Medical Science, Shiraz, Iran.